Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 145, NWS Jackson, MS

April 22, 2018Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2018, 10:25 AM CDT for Lincoln County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2018, 10:25 AM CDT (15:25 UTC)
Expired
Apr 22, 2018, 11:08 AM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 100 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS54 KJAN 221525
SVRJAN
MSC085-221630-
/O.NEW.KJAN.SV.W.0145.180422T1525Z-180422T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1025 AM CDT SUN APR 22 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in south central Mississippi...

* Until 1130 AM CDT

* At 1024 AM CDT, a severe thunderstorm was located over Bogue
  Chitto, or 10 miles north of Mccomb, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Enterprise, Bogue Chitto and East Lincoln. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3143 9050 3163 9033 3153 9024 3142 9024
      3135 9039 3135 9052
TIME...MOT...LOC 1524Z 244DEG 19KT 3139 9047 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DL
2 follow-up statements
842 
WWUS54 KJAN 221546
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1046 AM CDT SUN APR 22 2018

MSC085-221630-
/O.CON.KJAN.SV.W.0145.000000T0000Z-180422T1630Z/
Lincoln MS-
1046 AM CDT SUN APR 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTHEASTERN LINCOLN COUNTY...

At 1046 AM CDT, a severe thunderstorm was located near Enterprise, or
11 miles southeast of Brookhaven, moving northeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
East Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3146 9040 3156 9027 3153 9024 3142 9024
      3137 9035 3137 9043
TIME...MOT...LOC 1546Z 244DEG 19KT 3144 9034 

HAIL...<.75IN
WIND...60MPH
 
$$

DL
601 
WWUS54 KJAN 221608
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1108 AM CDT SUN APR 22 2018

MSC085-221617-
/O.CAN.KJAN.SV.W.0145.000000T0000Z-180422T1630Z/
Lincoln MS-
1108 AM CDT SUN APR 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.

LAT...LON 3146 9040 3156 9027 3153 9024 3142 9024
      3137 9035 3137 9043
TIME...MOT...LOC 1606Z 244DEG 19KT 3149 9022 

$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:33 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 22, 5:33 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
533 AM CDT Sun Apr 22 2018

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
MVFR ceilings have moved into the area along with showers. Some
IFR ceilings have also moved in. These lowered ceilings will
continue through the morning into the afternoon as a swath of rain
moves east and should affect all TAF sites. Additional showers and
some thunderstorms will be possible this afternoon ahead of the
cold front that will move through. Some storms could be severe
with gusty winds. The bulk of the rain should move out of the area
by 00Z. A brief return to VFR ceilings may be possible this
afternoon or early evening before a return to MVFR/IFR ceilings
tonight. Some lowered vis will also be possible, especially in the
heavier rain bands through the day. Today is not looking like a
good day to fly. /28/

&&

.DISCUSSION...
Today and tonight:

The main concern in the short term is the rain and storms today and
potential for severe storms. A swath of showers and embedded
thunderstorms are slowly making their way east overnight. This comes
as a large cutoff low spins across the Southern Plains. Through
today, this low will slowly move east. As this occurs, a surface low
will develop across portions of southeast Arkansas. Ahead of this
low, moisture will continue to move into the region. Showers and
storms will develop and move across the area through the day. The
greatest potential for any severe storms should be generally along
and east of the Mississippi River, but especially across portions of
east central Mississippi. This will be the case as some
destabilization could occur later this morning into the afternoon
hours especially along the actual cold front. Hi-res model guidance
shows less in the way of storms across northern portions of the
forecast area due to potentially being more stable from earlier
convection, but if there can be enough of a lull and/or breaks to
allow for some heating, there could be a severe storm along the
front. Thus, will leave this area in the marginal risk. The primary
risks with these storms today will be from damaging winds, but a
tornado cannot be completely ruled out, particularly across east
central Mississippi. Hail seems less likely of all the weather
hazards as lapse rates are not overly impressive. Will also keep the
mention of heavy rain and localized flooding, though this seems like
a lesser risk as well.

The rain and storms should mostly be out of the forecast area by
this evening, though some wraparound moisture may bring a few light
showers to the northeast/Golden Triangle this evening. The upper low
will be very slow to move out of the region, with it lingering
across the Mid-South as we head into Monday morning. /28/

Tomorrow (Monday) through next Saturday:

In the wake of the cold front moving through, expect west-
northwesterly cold air advection to keep lingering moisture and
widespread clouds locked in by the start of the work week. With the
center of the cold core upper low moving right over the mid-South,
expect these conditions to remain locked in throughout the day.
These widespread light rain and drizzle chances will keep most of
the area much cooler to start the work week, some areas around 10
degrees below average (mid-upper 60s in the north to low 70s in the
south). Expect the coolest temperatures Monday along and north of
the I-20 corridor & some areas could reach the top 5 coolest high
temperatures for Monday. If coverage and intensity of light rain
is more than anticipated, this setup could easily struggle to
reach these anticipated highs. In addition, lows will be slightly
warmer due lingering clouds. Expect ridging to slowly build along
the Atlantic seaboard Tuesday, keeping the cold core upper low
slow to depart the area. This will keep boundary layer moisture
and light rain and drizzle chances lingering into the Golden
Triangle by Tuesday, with highs slightly below normal.

As the upper low builds to the east, finally you can expect a brief
drying period as weak shortwave ridging builds in. However, this
will be only temporary and maybe not even last into mid-week
(Wednesday) as another trough & clipper dives down through the
Great Lakes. Model consensus continues to struggle with the
phasing of this trough and one also diving through the Plains. The
GFS is the most phased and faster to move rain chances in
Wednesday while the Euro/Canadian are less phased and more focused
on Thursday. Decided to lower PoPs Wednesday but kept lower end
light rain chances through Thursday. Timing consensus will be
ironed out in the coming days.

As the trough and rain chances depart, expect another brief dry
period around Friday morning. However, another clipper system
(trough) will be diving down again through the Great Lakes. This
will help another weak cold front and light rain chances to move
back in around late week-early weekend. Consensus of global models
continues to struggle as models seem to have somewhat different
picture on trough amplification. Regardless, expect another round of
light rain chances and maybe some thunder in the west on Friday-
Saturday, with most rain chances moving out by next weekend.
Thankfully, none of these fronts and systems look really concerning.
After that, expect strong surface ridging and drier air to build
in, helping cooler than normal temperatures to move back in by
next weekend. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  54  68  53 /  99  18  18  14
Meridian      75  54  70  53 / 100  40  16  14
Vicksburg     75  54  69  54 /  81   6  14  14
Hattiesburg   76  55  73  54 / 100  18   6   9
Natchez       76  53  71  53 /  86   5   8   8
Greenville    73  55  67  53 /  75  23  38  16
Greenwood     72  55  66  53 /  88  26  42  23

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Apr 22, 4:29 AM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
429 AM CDT Sun Apr 22 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040-230930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington-
Issaquena-
429 AM CDT Sun Apr 22 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, and west
central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Localized rainfall amounts of up to 1 to 3 inches are possible
through early afternoon. This could result in localized flash
flooding.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ018-019-025>033-035>039-041>066-072>074-230930-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
429 AM CDT Sun Apr 22 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

FLOODING
THREAT...Limited
TIMING...Today

Isolated severe storms capable of producing damaging wind gusts,
and a tornado or two are possible mid morning through early
evening.

(https://www.weather.gov/images/jan/graphicast/image2.png)

Localized rainfall amounts of up to 1 to 3 inches are possible
through early afternoon. This could result in localized flash
flooding.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

28

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Apr 22, 9:35 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
935 AM CDT SUN APR 22 2018

MSZ063-064-221515-
Lawrence MS-Jefferson Davis MS-
935 AM CDT SUN APR 22 2018

...A GUSTY SHOWER WILL AFFECT EASTERN LAWRENCE AND NORTHERN
JEFFERSON DAVIS COUNTIES THROUGH 1015 AM CDT...

At 934 AM CDT, Meteorologists were tracking a shower producing gusty
wind near Progress, or 21 miles south of Pinola, moving northeast at
30 mph.

Winds in excess of 40 mph will be possible with this shower.

Locations impacted include...
Prentiss, Clem, Progress, Arm and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3147 9005 3157 9011 3177 8992 3177 8981
      3173 8976 3162 8976
TIME...MOT...LOC 1434Z 228DEG 27KT 3157 9000

DL
Special weather statement, Apr 22, 10:04 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
1004 AM CDT SUN APR 22 2018

MSZ062-221545-
Lincoln MS-
1004 AM CDT SUN APR 22 2018

...A GUSTY SHOWER WILL AFFECT SOUTHERN LINCOLN COUNTY THROUGH 1045
AM CDT...

At 1004 AM CDT, Meteorologists were tracking a strong thunderstorm
near Center Point, or 10 miles northwest of Mccomb, moving northeast
at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brookhaven, Enterprise, Center Point, Ruth and Bogue Chitto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3140 9063 3162 9048 3141 9024 3139 9024
      3135 9034 3135 9063
TIME...MOT...LOC 1504Z 231DEG 21KT 3136 9057

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:35 AM CDTSpecial Weather StatementJANJefferson Davis40 min
Apr 22, 9:42 AM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Simpson20 min
Apr 22, 10:04 AM CDTSpecial Weather StatementJANLincoln41 min
Apr 22, 10:11 AM CDTSevere Thunderstorm WarningJANLincoln64 min
Apr 22, 10:50 AM CDTSpecial Weather StatementJANSmith25 min
Apr 22, 11:04 AM CDTSpecial Weather StatementJANLawrence41 min
Apr 22, 11:23 AM CDTSpecial Weather StatementJANSmith52 min
Apr 22, 11:47 AM CDTSpecial Weather StatementJANSimpson43 min
Apr 22, 12:34 PM CDTSpecial Weather StatementJANSmith41 min
Apr 22, 12:59 PM CDTTornado WarningJANRankin, Simpson, Smith19 min
Apr 22, 3:39 PM CDTSpecial Weather StatementJANNoxubee36 min
Apr 22, 3:54 PM CDTSpecial Weather StatementJANJones36 min
Apr 22, 4:30 PM CDTSpecial Weather StatementJANNoxubee15 min
Apr 22, 4:32 PM CDTSpecial Weather StatementJANClarke58 min
Apr 22, 4:52 PM CDTSevere Thunderstorm WarningJANClarke23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.